Illinois, 2016Cold in Illinois, December 18 to 19, 2016
December 18 to 19, 2016 · NWS ILX · 1 event in 1 county or zone
Canadian high pressure building into the Plains brought a very cold airmass into central Illinois from December 18th through December 19th. while wind-chills dipped as low as -15 to -25F.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Canadian high pressure building into the Plains brought a very cold airmass into central Illinois from December 18th through December 19th. Early morning lows on the 18th dropped to between 0 and -10F...while wind-chills dipped as low as -15 to -25F. A Peoria man succumbed to the extreme cold and was found dead on a sidewalk at approximately 10am on December 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 17, 11:37 PM CST, 23 minutes earlier.
Area forecast discussion, Dec 17, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1137 PM CST Sat Dec 17 2016
.UPDATE...
Issued at 900 PM CST Sat Dec 17 2016
Arctic air continues to spill across central and southeast
Illinois this evening on the back side of the system that has
impacted the area since yesterday. The vertical column has cooled
sufficiently, except across far southeast Illinois, that any
precipitation at this point will fall in the form of snow. A band
of steadier snow is approaching the Illinois River, but it should
not be a significant snow producer. Most locations should see well
less than an inch of snow by morning. Going headlines look
reasonable and will not be changed at this time. Only minor hourly
tweaks were necessary to the overnight forecast.
&&
.SHORT TERM...(This evening through Sunday)
ISSUED AT 319 PM CST Sat Dec 17 2016
20z/2pm surface analysis shows frontal boundary well to the south
near the Ohio River, while cold N/NW winds prevail across central
Illinois. Persistent freezing drizzle that has been ongoing since
late yesterday afternoon has finally come to an end across much of
the KILX CWA as evidenced by improving visibilities over the past
couple of hours. Radar is showing rain showers beginning to develop
north of the front, particularly across the SE. Think this trend
will continue into the evening, with rain becoming likely
along/south of I-70. As temperatures fall below freezing, a light
accumulation of ice of less than one-tenth of an inch is likely
across this area. Further northwest, a band of deformation zone
snow currently across eastern Iowa into northern Missouri will work
its way eastward this evening. Based on latest HRRR forecast, it
appears snow will begin across the Illinois River Valley between 5pm
and 7pm...then further east to the I-55 corridor by mid-evening. The
snow band will shift into east-central Illinois toward midnight, but
it will likely be diminishing in intensity by then. Total snow
accumulations tonight will generally be 1 inch or less...but may
reach as much as 2 inches along/northwest of a Macomb to Lacon line.
In addition to the snow, gusty northwesterly winds will be
transporting bitterly cold air into the region. Low temperatures
will range from the single digits below zero along/northwest of the
Illinois River to the teens south of I-70. These air temperatures
combined with winds gusting to between 20 and 30 mph will create
dangerously low wind-chills of 15 below to 25 below zero along/west
of a Champaign to Shelbyville line where a Wind Chill Advisory will
remain in effect through midday Sunday. Skies will clear early
Sunday morning: however, despite a good deal of sunshine,
temperatures will not rebound much from morning lows. Afternoon
highs will range from around zero along/northwest of the Illinois
River to the teens south of I-70.
.LONG TERM...(Sunday night through Saturday)
ISSUED AT 319 PM CST Sat Dec 17 2016
Arctic high pressure will be centered across central Illinois Sunday
night bringing another bitterly cold night with lows several degrees
below guidance, especially across our northern counties where an inch
or two of fresh snow will be present. If areas further south receives
a bit more snow than expected tonight, we may have to lower the early
morning lows in those areas as well. With the ridge axis situated
right across the forecast area, winds will be light so the wind
chills shouldn't be an issue, at least compared to what we will have
over our area Sunday. Temperatures during the day Monday will
struggle into the teens to lower 20s as a southerly flow develops
with the Arctic high shifting off to our east.
The warming trend gets going in earnest Tuesday as the mercury tops
out from 30 to 35 degrees as a weak shortwave tracks well to our
north during the day and our area under the influence of a
southwesterly flow. Another more vigorous shortwave is seen on the
models for later Wednesday into Wednesday night but again, moisture
quite limited ahead of this disturbance, so POPs will be quite low
Wednesday evening, with the better forcing and moisture to our
north. Not a lot of cold air behind the wave for Thursday with
temperatures cooling a few degrees before we see warmer air return
for Friday as upper level ridging builds over the central U.S. in
response to a significant trof forecast by the 12z ECMWF and GFS
to dig sharply into the southwest U.S. Friday night into Saturday
with the potential for rain or snow over our area next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1135 PM CST Sat Dec 17 2016
Light snow will taper off overnight across the central Illinois
terminals, with conditions quickly improving to VFR once the snow
ends. Gusty northwest winds will diminish Sunday as Arctic high
pressure builds into the area.|
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM CST Sunday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.
Wind Chill Advisory until noon CST Sunday for ILZ027>031-036>038-
040>045-047>054-061.
&&
UPDATE...Bak
SHORT TERM...Barnes
LONG TERM...Smith
AVIATION...Bak
Hazardous weather outlook, Dec 17, 3:29 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CST SAT DEC 17 2016
ILZ027>031-036>038-040>045-047>054-061-181200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD-
329 PM CST SAT DEC 17 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...
...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND
WEST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A PERIOD OF SNOW IS EXPECTED TO ACCOMPANY AN ARCTIC COLD FRONT
ACROSS THE AREA THIS EVENING. THE SNOW MAY INITIALLY BE MIXED
WITH SOME FREEZING DRIZZLE...BUT THEN QUICKLY CHANGE TO SNOW.
ADDITIONAL ICE ACCUMULATIONS WILL BE MINIMAL...HOWEVER HAZARDOUS
DRIVING CONDITIONS ARE EXPECTED TO PERSIST THROUGH TONIGHT. SNOW
ACCUMULATIONS TONIGHT WILL GENERALLY BE 1 INCH OR LESS...BUT MAY
BE AS HIGH AS 2 INCHES NORTHWEST OF A CANTON...TO PEORIA...TO
MINONK LINE.
BITTERLY COLD WIND-CHILL VALUES WILL BOTTOM OUT BETWEEN 15 BELOW
AND 25 BELOW ZERO LATE TONIGHT INTO SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BITTERLY COLD WIND-CHILL VALUES BETWEEN 10 BELOW AND 15 BELOW
ZERO WILL CONTINUE THROUGH MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH
ANY REPORTS OF ICE OR SNOW ACCUMULATIONS WOULD BE APPRECIATED.
ILZ062-063-066>068-071>073-181200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
329 PM CST SAT DEC 17 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
AS COLDER AIR FILTERS INTO THE REGION...FREEZING DRIZZLE AND
SLEET WILL DEVELOP EARLY THIS EVENING...FOLLOWED BY A PERIOD OF
LIGHT SNOW. ICE ACCUMULATIONS WILL BE MINIMAL...HOWEVER HAZARDOUS
DRIVING CONDITIONS ARE EXPECTED TO PERSIST THROUGH TONIGHT. SNOW
ACCUMULATIONS TONIGHT WILL BE LESS THAN 1 INCH.
BITTERLY COLD WIND-CHILL VALUES WILL BOTTOM OUT BETWEEN ZERO AND
10 BELOW ZERO LATE TONIGHT INTO SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BITTERLY COLD WIND-CHILL VALUES BETWEEN 5 BELOW AND 10 BELOW ZERO
WILL CONTINUE THROUGH MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH
ANY REPORTS OF ICE OR SNOW ACCUMULATIONS WOULD BE APPRECIATED.
ILZ046-055>057-181200-
COLES-DOUGLAS-EDGAR-VERMILION-
329 PM CST SAT DEC 17 2016
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM CST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
PATCHY FREEZING DRIZZLE WILL CONTINUE THROUGH LATE THIS AFTERNOON
BEFORE GRADUALLY TRANSITIONING TO LIGHT SNOW BY THIS EVENING.
ADDITIONAL ICE ACCUMULATIONS WILL BE MINIMAL...HOWEVER HAZARDOUS
DRIVING CONDITIONS ARE EXPECTED TO PERSIST THROUGH TONIGHT. SNOW
ACCUMULATIONS TONIGHT WILL BE 1 INCH OR LESS.
BITTERLY COLD WIND-CHILL VALUES WILL BOTTOM OUT BETWEEN 10 BELOW
AND 15 BELOW ZERO LATE TONIGHT INTO SUNDAY MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BITTERLY COLD WIND-CHILL VALUES BETWEEN 5 BELOW AND 15 BELOW ZERO
WILL CONTINUE THROUGH MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...ALTHOUGH
ANY REPORTS OF ICE OR SNOW ACCUMULATIONS WOULD BE APPRECIATED.
SMITH
In the hours before
Local storm report, Dec 17, 8:11 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
811 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FREEZING RAIN HOOPESTON 40.47N 87.67W
12/17/2016 E0.10 INCH VERMILION IL CO-OP OBSERVER
&&
EJLLocal storm report, Dec 17, 9:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
919 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM SNOW ABINGDON 40.80N 90.40W
12/17/2016 E1.0 INCH KNOX IL PUBLIC
SO FAR...STILL SNOWING
&&
EJLLocal storm report, Dec 17, 10:03 PM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1003 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FREEZING RAIN 2 E LINCOLN 40.15N 89.33W
12/17/2016 M0.10 INCH LOGAN IL OFFICIAL NWS OBS
SINCE 6 PM
0600 AM FREEZING RAIN SPRINGFIELD 39.78N 89.64W
12/17/2016 E0.10 INCH SANGAMON IL CO-OP OBSERVER
0700 AM FREEZING RAIN FORSYTH 39.92N 88.96W
12/17/2016 E0.10 INCH MACON IL MESONET
0700 AM FREEZING RAIN BUFFALO 39.85N 89.41W
12/17/2016 M0.10 INCH SANGAMON IL CO-OP OBSERVER
0700 AM FREEZING RAIN 3 W KINCAID 39.59N 89.47W
12/17/2016 E0.10 INCH CHRISTIAN IL CO-OP OBSERVER
0700 AM FREEZING RAIN JACKSONVILLE 39.73N 90.23W
12/17/2016 E0.10 INCH MORGAN IL CO-OP OBSERVER
0730 AM FREEZING RAIN 3 W BISMARCK 40.27N 87.66W
12/17/2016 E0.10 INCH VERMILION IL MESONET
0730 AM FREEZING RAIN 2 SE AUBURN 39.56N 89.72W
12/17/2016 E0.10 INCH SANGAMON IL MESONET
0745 AM FREEZING RAIN 2 NE CISCO 40.03N 88.70W
12/17/2016 E0.10 INCH PIATT IL MESONET
0800 AM FREEZING RAIN BLOOMINGTON 40.48N 88.97W
12/17/2016 E0.10 INCH MCLEAN IL CO-OP OBSERVER
0900 AM FREEZING RAIN 1 ESE CHATHAM 39.67N 89.68W
12/17/2016 M0.10 INCH SANGAMON IL NWS EMPLOYEE
1150 AM FREEZING RAIN PEORIA 40.74N 89.61W
12/17/2016 E0.10 INCH PEORIA IL TRAINED SPOTTER
0200 PM FREEZING RAIN 2 N HOMER 40.06N 87.96W
12/17/2016 M0.10 INCH CHAMPAIGN IL COCORAHS
0650 PM FREEZING RAIN HOOPESTON 40.47N 87.67W
12/17/2016 E0.10 INCH VERMILION IL CO-OP OBSERVER
0913 PM SNOW ABINGDON 40.80N 90.40W
12/17/2016 E1.0 INCH KNOX IL PUBLIC
SO FAR...STILL SNOWING
&&
THE TOTALS BELOW ARE SEPARATED INTO SNOW...AND ICE AND SLEET
CATEGORIES...THEN BY AMOUNT...AND ARE NOT NECESSARILY THE
FINAL AMOUNT FOR EACH LOCATION.
SNOW REPORTS LISTED BY AMOUNT...
INCHES LOCATION COUNTY TIME
------ ------------------- ----------- -------
1.00 ABINGDON KNOX 0913 PM
SLEET AND FREEZING RAIN REPORTS LISTED BY AMOUNT...
INCHES LOCATION COUNTY TIME TYPE
------ ------------------- ----------- ------- -------------
0.10 HOOPESTON VERMILION 0650 PM FREEZING RAIN
0.10 2 N HOMER CHAMPAIGN 0200 PM FREEZING RAIN
0.10 PEORIA PEORIA 1150 AM FREEZING RAIN
0.10 1 ESE CHATHAM SANGAMON 0900 AM FREEZING RAIN
0.10 BLOOMINGTON MCLEAN 0800 AM FREEZING RAIN
0.10 2 NE CISCO PIATT 0745 AM FREEZING RAIN
0.10 2 SE AUBURN SANGAMON 0730 AM FREEZING RAIN
0.10 3 W BISMARCK VERMILION 0730 AM FREEZING RAIN
0.10 JACKSONVILLE MORGAN 0700 AM FREEZING RAIN
0.10 3 W KINCAID CHRISTIAN 0700 AM FREEZING RAIN
0.10 BUFFALO SANGAMON 0700 AM FREEZING RAIN
0.10 FORSYTH MACON 0700 AM FREEZING RAIN
0.10 SPRINGFIELD SANGAMON 0600 AM FREEZING RAIN
0.10 2 E LINCOLN LOGAN 0600 AM FREEZING RAIN
EJLCold/Wind Chill, Peoria
- When
- December 18, 12:00 AM CST to December 19, 10:00 AM CST
- Where
- Peoria forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
A Peoria man died of hypothermia at approximately 10am on December 18th. He was found lying on a sidewalk while wind chill values were hovering around -20F.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, December 18, 20162 deaths · 1 event
- Cold in Wisconsin, December 18 to 19, 20161 death · 20 events
- Extreme Cold in Kansas, December 18, 20161 death · 1 injured · 1 event
- Lake-Effect Snow and Winter Weather in Indiana, December 18, 20161 death · 3 events
- Cold in Iowa, December 18, 20161 death · 1 event
- Lightning Strike in Kentucky, December 18, 2016$2.5 million · 1 event
- High Wind in Wyoming, December 18 to 20, 20161 injured · 73 kt wind · 68 events
- Flooding in Pennsylvania, December 18, 2016$84,000 · 6 events
- Flooding in West Virginia, December 18, 2016$35,000 · 3 events
- High Wind in Wyoming, December 18 to 21, 2016$20,000 · 94 kt wind · 3 events
- Strong Wind in Massachusetts, December 18, 2016$8,000 · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, December 18, 201611 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666934.